Hail, Bryan
- When
- April 24, 5:53 AM CST
- Where
- Bryan County, Bennington
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.000, -96.040
A cold front sparked severe thunderstorms during the afternoon of the 24th, with numerous large hail reports received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front sparked severe thunderstorms during the afternoon of the 24th, with numerous large hail reports received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 24, 4:05 AM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
505 AM CDT Fri Apr 24 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 333 AM CDT Fri Apr 24 2020
Widely scattered showers continue across portions of central,
eastern, and southeastern OK. This activity is likely associated
with a mid level shortwave trough and WAA ahead of a deeper
digging shortwave trough moving into CO. A mid to upper jet max is
also somewhat apparent within WV imagery nosing NW to SE across
UT. The ongoing activity should continue generally over the same
region through most of the morning before shifting eastward with
the first wave. The main mid to upper trough axis will arrive
later this afternoon, with a surface low tracking eastward
throughout the day near and just north of the Red River, along
with the mid level jet. A cold front will follow and low level
convergence will increase across our extreme SE/E during the late
afternoon. A few severe storms may try to develop just inside our
CWA very quickly during peak heating/instability before shifting
eastward near the Arklatex region. The main threat will be
damaging hail and wind across SE OK, although a very brief window
for a tornado or two will be possible before moving out of our FA.
Further north, mid to upper forcing should result in an area of
thunderstorms developing near a secondary sfc low across SE KS and
then move or develop into far northern OK. This activity should
also quickly move east and outside of our FA after 03Z or so. Some
severe hail could sneak into this area before sunset.
In addition to severe thunderstorms, this system will bring with
it breezy north winds. The strongest winds will likely develop
this afternoon across NW OK where the pressure gradient and fairly
deep subsidence from 21-00Z will be maximized. A wind advisory has
been issued for a few counties across NW OK. Near critical fire
weather conditions are also expected across SW OK and portions of
north TX thanks to these breezy north winds. Since RH of around
25 to 30 percent is expected decided to issue a RFD for this area
during the afternoon and early evening.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 333 AM CDT Fri Apr 24 2020
Lows Sat will dip into the low 40s to low 50s from NW to SE
respectively. Wind speeds will slowly continue to decrease by Sat
morning as the sfc low moves into NE AR but may increase slightly
again with the onset of mixing. Otherwise, the day will start
with mostly clear skies with an increase in mid to upper cloud
cover from the NW to SE throughout the day thanks to another mid
level shortwave trough within NW flow aloft. For now, will keep
forecast dry with this wave although some elevated showers are not
out of the question for far NW OK. Temps will begin to climb from
Sun- Mon as thicknesses increase under a low amplitude upper
shortwave ridge.
The next chance for precip arrives early Mon thru late Tue with
a couple of mid to upper shortwave troughs. The first will move
across northern and central OK Mon. The second is expected to
traverse the central plains and southern plains Tue. A cold front
will also accompany this one. A few strong to severe storms appear
possible through Mon and Tue although the threat should remain
fairly low considering warmer temps aloft and weaker flow aloft.
Warmer and drier (precip) conditions are expected mid to late in
the week as an upper ridge shifts eastward over the central CONUS.
However, we will be within NW flow aloft and some mid level
perturbations certainly cannot be ruled out entirely.
Additionally, a dryline will come into play out west. This will
be considered in later forecasts as confidence increases with the
extended pattern.
&&
.AVIATION...
(12Z TAFS)
Issued at 502 AM CDT Fri Apr 24 2020
VFR conditions are expected through the period at most sites,
although brief reductions are possible at KPNC during the late
afternoon in and near any thunderstorms that develop. Windy
conditions are expected behind a cold front that will work it's
way across the area through the day, with a shift in winds from
southerly to northerly behind it.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 49 71 48 / 20 0 0 0
Hobart OK 76 46 73 48 / 10 0 0 0
Wichita Falls TX 81 50 76 49 / 0 0 0 0
Gage OK 69 43 71 45 / 20 0 0 0
Ponca City OK 71 47 71 45 / 70 10 0 0
Durant OK 82 52 73 49 / 20 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
for OKZ004-009-010.
TX...None.
&&
SHORT TERM...03
LONG TERM....03
AVIATION...08Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 502 AM CDT Fri Apr 24 2020 OKZ004>048-050>052-TXZ083>090-251015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 502 AM CDT Fri Apr 24 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated thunderstorms may move across portions of northern Oklahoma early this morning. These storms are not expected to become severe. Later this afternoon into early evening, severe thunderstorms will be possible mainly along and east of a line extending from just west of Ponca City, to Stillwater, to Ada, to Durant. Large hail up to the size of baseballs and damaging winds will be the main threats, although a brief window for a tornado will also exist across eastern and southeastern Oklahoma from around 4 to 7 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorm chances return Monday and Tuesday. A few strong to severe thunderstorms will be possible, although widespread severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 326 AM CDT Fri Apr 24 2020 OKZ019-020-240900- Payne OK-Logan OK- 326 AM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Payne and southern Logan Counties Until 400 AM CDT... AT 324 AM CDT, a strong thunderstorm was located near Cedar Valley, moving east at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... LAT...LON 3577 9714 3579 9757 3594 9760 3598 9714 TIME...MOT...LOC 0824Z 262DEG 19KT 3587 9750 Ware
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
358 AM CDT Fri Apr 24 2020
OKZ019-026-240930-
Logan OK-Lincoln OK-
358 AM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR east central Logan and
northwestern Lincoln Counties Until 430 AM CDT...
AT 355 AM CDT, a strong thunderstorm was located near Meridian,
moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3594 9714 3594 9695 3580 9695 3583 9733
3595 9733 3595 9721 3594 9720 3594 9717
3595 9714
TIME...MOT...LOC 0855Z 266DEG 26KT 3587 9723
WareSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
517 AM CDT Fri Apr 24 2020
OKZ008-013-241045-
Kay OK-Noble OK-
517 AM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR south central Kay and
northeastern Noble Counties Until 545 AM CDT...
AT 515 AM CDT, a strong thunderstorm was located 5 miles west of
Marland, moving east at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
LAT...LON 3660 9704 3660 9706 3659 9706 3658 9702
3658 9696 3654 9694 3653 9696 3653 9700
3651 9701 3651 9703 3649 9704 3650 9732
3659 9733 3665 9706
TIME...MOT...LOC 1015Z 254DEG 20KT 3653 9725
WareThe Norman radar (KTLX), 187 km away, was scanning. The volume nearest the first event began at 11:52 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889754, 889755, 889756, 889757, 889758, 889759.